Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 415, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 11:56 PM CDT for Ida County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2005, 11:56 PM CDT (04:56 UTC)
- Expired
- Sep 19, 2005, 12:24 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 10:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2068 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190456 SVRFSD IAC093-190530- /O.NEW.KFSD.SV.W.0415.050919T0456Z-050919T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1156 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 1230 AM CDT * AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF HOLSTEIN...OR ABOUT 16 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALVA AROUND 1210 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4256 9567 4243 9568 4242 9539 4256 9540 $$ 08
1 follow-up statement
000 WWUS53 KFSD 190524 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1224 AM CDT MON SEP 19 2005 IAC093-190534- /O.CAN.KFSD.SV.W.0415.000000T0000Z-050919T0530Z/ IDA IA- 1224 AM CDT MON SEP 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IDA COUNTY IS CANCELLED... THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4256 9567 4243 9568 4242 9539 4256 9540 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Sep 18, 4:15 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN SEP 18 2005 ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER THAT. BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH THIS FEATURE. ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF PRECIP SAT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 305 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 18, 10:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 NW CANOVA 43.91N 97.55W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
1025 PM HAIL CANOVA 43.88N 97.50W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Sep 18, 10:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 6 N ELK POINT 42.77N 96.68W
09/18/2005 1.00 INCH UNION SD TRAINED SPOTTER
HAIL LASTED FOR SEVERAL MINUTES
&&
CJANSENLocal storm report, Sep 18, 10:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 9 WNW HINTON 42.67N 96.46W
09/18/2005 1.25 INCH PLYMOUTH IA TRAINED SPOTTER
LASTED FOR 10 MINUTES.
&&
CJANSENLocal storm report, Sep 18, 10:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL MERRILL 42.72N 96.25W
09/18/2005 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
1050 PM HAIL HINTON 42.62N 96.29W
09/18/2005 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
1052 PM HAIL 8 W MADISON 44.01N 97.27W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
1052 PM HAIL 8 SW MADISON 43.93N 97.22W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
&&
CJANSENSpecial weather statement, Sep 18, 11:09 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1109 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>070-190440- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON- 1109 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES IN EAST CENTRAL SOUTH DAKOTA BEADLE BROOKINGS JERAULD KINGSBURY LAKE MINER MOODY SANBORN IN SOUTH CENTRAL SOUTH DAKOTA BRULE CHARLES MIX GREGORY IN SOUTHEAST SOUTH DAKOTA AURORA BON HOMME CLAY DAVISON DOUGLAS HANSON HUTCHINSON LINCOLN MCCOOK MINNEHAHA TURNER YANKTON THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS... BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU... GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL... OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS... TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS... WOONSOCKET AND YANKTON. IAZ020-031-NEZ013-014-SDZ071-190440- DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA- 1109 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO EXPIRE FOR THE FOLLOWING AREAS IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES IN NORTHWEST IOWA PLYMOUTH WOODBURY IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA DIXON IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY IN SOUTHEAST SOUTH DAKOTA UNION THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS... NORTH SIOUX CITY...PONCA...SIOUX CITY... SOUTH SIOUX CITY AND WAKEFIELD. IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440- BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA- JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA- PIPESTONE MN-ROCK MN-SIOUX IA- 1109 PM CDT SUN SEP 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 9 COUNTIES IN NORTHWEST IOWA BUENA VISTA CHEROKEE CLAY DICKINSON IDA LYON OBRIEN OSCEOLA SIOUX IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES IN SOUTHWEST MINNESOTA COTTONWOOD JACKSON MURRAY NOBLES PIPESTONE ROCK THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON... LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS... SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER... SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON. JH
Local storm report, Sep 18, 11:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 5 W KINGSLEY 42.59N 96.07W
09/18/2005 1.25 INCH PLYMOUTH IA FIRE DEPT/RESCUE
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 23 min |
| Sep 18, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 46 min |
| Sep 18, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
| Sep 18, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 31 min |
| Sep 18, 11:36 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| Sep 19, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.